[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1975

Two Unusual Complications of Topical Fluorouracil Therapy

Arch Dermatol. 1975;111(3):398. doi:10.1001/archderm.1975.01630150118027

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The topical administration of fluorouracil in 1% to 5% preparations is a current popular method of removing actinic keratoses. Fortunately, few side effects have arisen. Local tenderness, chapping, edema, photosensitivity, lacrimation, hyperpigmentation, and suppuration have been previously reported in the Archives (88:247,1963; 92:410,1965). I have found two more complications of this form of therapy: prolonged telangiectasia and herpes labialis.

Report of Cases.—Case 1.—  A healthy 51-year-old man applied a 1% solution of fluorouracil in propylene glycol to his entire face three times daily for treatment of multiple facial keratosis. Ten days after the onset of therapy, at a time when the keratoses were inflamed, grouped vesicular lesions appeared on the left and lateral area of the lower lip. Cytopathological changes typical of herpes simplex virus were seen on Wi-28 cell cultures two days after inoculation with the crusts from the lip lesion.

Case 2.—  A

First Page Preview View Large
First page PDF preview
First page PDF preview
×